Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS Mobile, AL

April 7, 2003Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 7, 2003, 7:52 AM CDT for Wilcox County, Alabama. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 7:52 AM CDT (12:52 UTC)
Expired
Apr 7, 2003, 8:45 AM CDT
In force
53 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 117 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WUUS54 KMOB 071252
SVRMOB
ALC131-071345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
751 AM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 845 AM CDT

* AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF CATHERINE
  TO 19 MILES WEST OF ANNE MARIE...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAMISON...GASTONBURG BY 805 AM CDT
  REHOBOTH...PRAIRIE BY 810 AM CDT
  MILLERS FERRY...CANTON BEND BY 825 AM CDT
  BOYKIN BY 830 AM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS.  IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3246 8769 3213 8786 3202 8802 3204 8688
          3220 8693 3252 8677

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:44 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 7, 6:44 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
644 AM CDT MON APR 7 2003

WILL BE UPDATING ZONES TO ADD FLASH FLOOD WATCH FOR PORTIONS OF
SOUTHEASTERN MISSISSIPPI AND SOUTHWESTERN ALABAMA.  WILL ALSO CLEAN
UP ZONES FOR CANCELLATION OF TORNADO WATCH.

23/MEDLIN

.MOB...
AL...FLOOD WATCH THROUGH TUESDAY MORNING ALZ051>055.
FL...NONE.
MS...FLOOD WATCH THROUGH TUESDAY MORNING MSZ065-075-076.
Hazardous weather outlook, Apr 7, 5:30 AM CDT, 2 hours 22 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-080600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

FOR THE FIRST HALF OF THE DAY...ISOLATED SEVERE THUNDERSTORMS WILL
CONTINUE MOVING EASTWARD MAINLY JUST SOUTH OF A JACKSON TO MERIDIAN
TO MONTGOMERY LINE.  THESE STORMS WILL CONTINUE TO PERIODICALLY
AFFECT MAINLY PORTIONS OF CHOCTAW...CLARKE ...BUTLER AND CRENSHAW
COUNTIES OF ALABAMA AND WAYNE COUNTY OF MISSISSIPPI.  THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND
TORNADOES THROUGH SUNRISE...ALTHOUGH THE TORNADO THREAT APPEARS TO
BE LESSENING SOMEWHAT.

DURING THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP FARTHER SOUTHWARD...BUT SHOULD MAINLY LIE WEST OF I-65 MOST
OF THE DAY.  STORMS THAT DEVELOP NEAR THE COAST WILL BE LESS LIKELY
TO BECOME SEVERE.

LATER THIS EVENING...THE NWS IN MOBILE IS EXPECTING A HEAVY RAINFALL
POTENTIAL TO DEVELOP MAINLY WEST OF I-65 IN SOUTHWEST ALABAMA AND
SOUTHEAST MISSISSIPPI BEFORE MIDNIGHT AND IS EXPECTED TO EVENTUALLY
SHIFT SOUTHEAST OF I-65 BETWEEN MIDNIGHT AND SUNRISE.  THIS IS WHEN
THE EXTREME NORTHWESTERN FLORIDA PANHANDLE WILL FIRST BECOME
AFFECTED.  THE HEAVY RAINFALL THREAT IS DEPENDENT UPON INDIVIDUAL
STORMS THAT ALIGN THEMSELVES AND MOVE REPEATEDLY OVER THE SAME
AREAS.  IT IS YET UNCLEAR EXACTLY HOW THIS THREAT WILL EVOLVE...SO
PLEASE STAY TUNED FOR FARTHER UPDATES AND THE POSSIBLE ISSUANCE OF A
FLASH FLOOD WATCH LATER TODAY.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SATURDAY)
HEAVY RAINS WILL  GRADUALLY END ON TUESDAY FROM NORTHWEST TO
SOUTHEAST AS AN UNSEASONABLY STRONG COLD FRONT MOVES THROUGH THE
REGION.  THE THREAT OF SCATTERED FROST LOOMS FOR THURSDAY MORNING
OVER INTERIOR SECTIONS OF SOUTHERN ALABAMA AND INLAND SOUTHEAST
MISSISSIPPI.  THIS FORECAST IS HIGHLY DEPENDENT UPON THE AMOUNT OF
CLOUD COVER THAT LINGERS IN THE WAKE OF TUESDAYS FRONTAL PASSAGE.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER AND FLASH FLOOD OPERATIONS MAY BE NECESSARY TONIGHT
ACROSS INTERIOR SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST
ALABAMA.

In the hours before

Special weather statement, Apr 7, 4:35 AM CDT, 3 hours 17 minutes before
ALZ051-053>055-057-058-071200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
435 AM CDT MON APR 7 2003

A TORNADO WATCH CONTINUES IN EFFECT FOR THE FOLLOWING COUNTIES OF
SOUTH ALABAMA THROUGH 7 AM CDT...

     CHOCTAW...CLARKE...MONROE...WILCOX...BUTLER...AND CRENSHAW.
Special weather statement, Apr 7, 7:00 AM CDT, 52 minutes before
ALZ051-053>055-057-058-071300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
700 AM CDT MON APR 7 2003

TORNADO WATCH NUMBER 110 HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES IN SOUTH ALABAMA...

     CHOCTAW...CLARKE...MONROE...WILCOX...BUTLER...AND CRENSHAW.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:25 PM CDTTornado WarningMOBChoctaw65 min
Apr 6, 11:19 PM CDTSevere Thunderstorm WarningMOBClarke56 min
Apr 7, 12:29 AM CDTSevere Thunderstorm WarningMOBWilcox46 min
Apr 7, 12:37 AM CDTTornado WarningMOBWilcox23 min
Apr 7, 1:03 AM CDTTornado WarningMOBWilcox42 min
Apr 7, 6:46 AM CDTSevere Thunderstorm WarningMOBChoctaw44 min
Apr 7, 1:17 PM CDTSevere Thunderstorm WarningMOBMobile28 min
Apr 7, 3:42 PM CDTSevere Thunderstorm WarningMOBCovington48 min
Apr 7, 5:23 PM CDTFlash Flood WarningMOBBaldwin3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.